Ibuprofen and dirtbikes a bad mix?

Joined
Aug 9, 1999
Messages
67
Likes
0
#1
Guys,
Never knew this before, but I believe that Ibuprofen is a blood thinner.

Noticed it this week, had a good wreck and hit my hip and a slight rash on my elbow. Now I would expect the hip to bruise some (I was able to walk fine, so I wasn't expecting a huge bruise) but my left hip turned into a huge bruise the following evening.

Also, my entire arm is black and blue even though it was a minor scrape on the elbow. This is not typical for that type of hit for me (I have lots of experience in these :) .

Anyway, I remembered taking quite a bit of Ibuprofen that day for a sore wrist, especially before I planed to ride. I checked the PDR and it says that Ibu can cause internal bleeding and cause injuries to bleed longer.

Anyway, thought I would pass this along. I know that some of you take Ibu a lot before riding (I did) to reduce soreness. I know that I won't anymore, until I am done riding.
 

buffmaster

Mi. Trail Riders
Joined
Apr 11, 2001
Messages
559
Likes
0
#2
Actually, I heard/read that if you suffer from arm pump, ibuprofen or aspirin can be your friend for that exact reason.
 

nephron

Dr. Feel Good
Joined
Jun 15, 2001
Messages
2,552
Likes
0
#3
Reeko, it's a long story, but Ibuprofen is far enough away from Aspirin & refined just enough to inhibit cyclooxygenase without affecting platelet function. Shouldn't have any significant effect on bleeding time. The bleeding risk is primarily GI (gastrointestinal)--but the mechanism is not related to "blood thinning" (like aspirin can) per se, but has to do with its inhibition of gastric goblet mucous production (the protective layer of the stomach). Ibuprofen can cause serious ulcers, renal failure and death :scream: , but this is primarily in the elderly. Young folks shouldn't have any problem with it.

On the other hand, your easy bruising is concerning. I would particularly be concerned about your platelet function/number and see that you get a CBC (complete blood count) to rule out causes of low platelets or other coagulopathies. I don't want to scare you, and mind you it's PROBABLY NOTHING, but this is how "Leukemias" present. It's cheap and easy to get a CBC and a set of coags. Take this thread to your doc. He may or may not agree, and granted I haven't seen you, but your story is good enough to be concerned.

Don't worry about it. Just get it done. :)
 
Joined
May 31, 2000
Messages
70
Likes
0
#5
Nephron = MD, so yes, super smart guy. ;) No but seriously, after reading his reply, I just had to check the profile to see if he was a doctor.
 

stormer94

Subscriber
Joined
May 30, 2001
Messages
597
Likes
0
#6
I guess I misunderstood.

Seeing as this is a motorcycle forum, I was under the impression that 'MD' stood for 'Motorcycle Daredevil':confused:

heh
 

singletracker500

Lifetime Sponsor
Joined
Jul 24, 1999
Messages
484
Likes
0
#7
Originally posted by TheMort
Nephron = MD, so yes, super smart guy. ;) No but seriously, after reading his reply, I just had to check the profile to see if he was a doctor.
Yeah, but he's a doctor in Kansas! I'd get a second opinion!;) Just kidding!:p
 

JPIVEY

Sponsoring Member<br>Club Moderator
Joined
Mar 9, 2001
Messages
3,180
Likes
0
#10
Originally posted by nephron
, but this is primarily in the elderly. Young folks shouldn't have any problem with it.
Hey Doc, when you say elderly, exactly how elderly are you talking?, I take advil by the pound and I'm almost 48
 

stormer94

Subscriber
Joined
May 30, 2001
Messages
597
Likes
0
#11
I take advil by the pound and I'm almost 48
(Note to self), POUND?!?! Dang, look for larger packages at the discount stores...

I spend more money on Ibuprofen than I do on gas... Maybe I could get camelback to make a unit so that I could get a steady IV drip while riding... to heck with hydration!!! I need painkillers!!!!:scream:
 

TwinSpar

AssClown WannaBe
N. Texas SP
Joined
Aug 18, 1999
Messages
6,840
Likes
72
#12
Originally posted by taraker
I knew that;)
No you didn't. You are still thinking... about how to respond to a post you saw a year ago. ;)

Quit thinking and knowing so you can work on that thing you are supposed to work on.
 

fatty_k

Subscriber
Joined
Jul 3, 2001
Messages
1,275
Likes
0
#13
... Maybe I could get camelback to make a unit so that I could get a steady IV drip while riding... to heck with hydration!!! I need painkillers!!!!
In the September 2001 issue of DIRTBIKE Magazine it says: "When Scott Summers expects a particularly ugly ride, he dissolves aspirin in his drinking system. This thins his blood slightly and delays the onset of cramps. Ibuprofen also acts as a blood thinner, but acetaminophen isn't as effective."
 
Joined
Aug 9, 1999
Messages
67
Likes
0
#15
Nephron,
Not to disagree on the Ibu vs bruising issue, but I found the following reference on the web...
Q: Is there any way to help a severe bruise heal faster?

(Robert H. Shmerling, M.D., is associate physician at Beth Israel Deaconess Hospital and associate professor at Harvard Medical School. He has been a practicing primary-care physician and rheumatologist for 17 years at Beth Israel Deaconess Medical Center. He is an active teacher in the Internal Medicine Residency Program, serving as the Robinson Firm Chief. He is also a teacher in the Rheumatology Fellowship Program.)

A:
A bruise appears when there is bleeding under the skin, usually following an injury. With trauma, small blood vessels are torn, allowing blood to leak into the layers of the skin just beneath the surface. The bleeding usually stops quickly because of specialized blood cells (platelets) that form a clot. Over a period of days to weeks, other blood cells (white cells) break down the blood within the bruise, leading it to change color over time and eventually fade away entirely.

In most cases, there is no reliable way to make a bruise resolve more quickly. Avoiding reinjury may prevent the bruise from enlarging, which could slow its resolution. If you are taking any medications that thin the blood (such as aspirin, ibuprofen or most any other non-steroidal anti-inflammatory drugs (NSAIDs), you may have a larger bruise that develops with less of an injury. If you can safely stop these medications, bruising may be less troublesome and resolve more quickly. Other blood thinners (such as coumadin) or medications that lead to easy bruising (such as prednisone, a corticosteroid) should not be stopped without the approval of your health care provider.

If bruises develop without explanation or do not resolve over time, see your doctor.
Now maybe I exagerated how minor the fall was, I did actually endo on a 30 ft double. It just seemed that the bruising was excessive for the minor scab I have on the elbow.

I also found another reference...
Q: Could Motrin cause blood to thin and little cuts to bleed profusely?
Harold J. DeMonaco, M.S. is the director of Drug Therapy Management and the chair of the Human Research Committee at the Massachusetts General Hospital. He is author of over 20 publications in the pharmacy and medical literature and routinely reviews manuscript submissions for eight medical journals.

A:
Motrin contains a nonsteroidal anti-inflammatory drug (NSAID) called ibuprofen. All of the traditional NSAIDs, including aspirin, naproxen (sold under the brand names Aleve and Naprosyn) and others have an effect on platelet function. All of the NSAIDs work by inhibiting a group of enzymes called cyclooxygenases (COX). The COX enzymes are involved in the production of a number of compounds that are involved in inflammation and injury.

Platelets are the first line of defense in out clotting system. When an injury occurs, platelets that normally float freely in our blood stream collect at the site and “clump.” This clumping of platelets is related, at least in part, to the presence of thromboxane, a COX-dependent compound. Motrin and the other NSAIDs inhibit the production of thromboxane, and as a result platelets do not clump normally. So, if you get a nick while shaving or a cut, it will bleed for longer than normal. All of the NSAIDs are “reversible” inhibitors of platelets, meaning that the effect wears off in several days if you stop taking them. Aspirin, however, is an irreversible inhibitor and the anti-platelet effect can last weeks.

While the NSAIDs can cause prolonged bleeding, profuse bleeding is unusual, even at high doses. The amount of bleeding you describe is not normal and a visit to a health professional is advised. You may have an underlying disorder that is interfering with normal platelet function.
So it seems that Ibu does cause more bleeding.
I had been taking a consistent amount to help with a sprained wrist. I know that I had wrecked several times in the immediated previous weeks with worse hits (on the other elbow) that did not bruise. So, I hope it is not something more serious like you mention.

I will be stopping the Ibu for a while and see if it effects my bruising. (I tend to wreck at least every other week).

Thanks for the feedback.